Beware of Cough Medicine
Giving your child cough medicine seems like a natural and smart decision, and it is. You hear your little one coughing like they have the plague, and so you grab whatever you can find in the cabinet, whip out a spoon and tell your child to open wide. But be careful — you might be about to make things worse.
Before you start pouring the medicine into a spoon or serving cup, even though it may seem like a needless precaution, check the label. Cough medicine, in general, is fine for your child. But what’s in it may not be.
Does the label have codeine? Or tramadol? That’s what you need to be looking for.
Earlier this year, the Federal Drug Administration issued a warning about the possible dangerous side effects that codeine and tramadol can have on children. The FDA has been souring on medicines with these opioids for some time. In 2013, for instance, the FDA began restricting codeine use in kids under 18 who were being treated with it for pain after surgery to remove tonsils or adenoids. Then in 2015, the FDA announced it was evaluating potential risks of codeine cough-and-cold medicines in children, and on how tramadol, which is used to treat pain, works on kids 17 and under. And earlier this year, the FDA came up with their recommendations.
So here is where the FDA stands on giving children medicine with codeine or tramadol:
- If you have a child under the age of 12, don’t give them medicine with either codeine or tramadol.
- If your child is 12 to 18, and he or she has breathing difficulties, such as severe lung disease or sleep apnea, then don’t give them cough medicine with either codeine or tramadol.
- If your child (up to 18 years of age) is obese, don’t give them medicine with either of those ingredients.
- If you are breastfeeding, don’t take medicine with codeine or tramadol.
What are the risks? The reason these ingredients are a problem is because some kids metabolize medicine faster than others. Some children will convert codeine and tramadol into their active forms more quickly than intended, which results in difficulty breathing – and sadly, there is a possibility that this could lead to death.
Additionally, if you’re breastfeeding, and you take cough medicine with codeine or tramadol, you may be passing the ingredients along to your infant. There’s a chance your baby could have trouble breastfeeding, or become excessively sleepy or, as the FDA’s warning puts it, your infant could have “serious breathing problems that could result in death.”
Fortunately, there’s no reason for parents to panic. It’s simply important to understand that these ingredients can be harmful to your little ones and to keep any eye on which medicines your children are being given.
The good news in all of this is that fewer doctors are prescribing medicines with codeine or tramadol and coughs can be controlled with other ingredients, such as acetaminophen and ibuprofen. Meanwhile, pharmaceutical manufacturers are being required to put warnings about codeine and tramadol on over-the-counter cough syrup bottles. And, of course, if a cough is persistent, physicians at your local American Family Care urgent care facility can help you find solutions to make your child more comfortable while keeping them safe at the same time.